Alert archive / California / Freeze Warnings in 2015
Freeze Warning 8, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this freeze warning at Dec 16, 2015, 2:38 PM PST for Monterey County, San Benito County, California. It took effect at Dec 17, 2015, 12:00 AM PST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 16, 2015, 2:38 PM PST (22:38 UTC)
- In effect from
- Dec 17, 2015, 12:00 AM PST
- Expired
- Dec 17, 2015, 9:00 AM PST
- In force
- 9 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties Monterey County, CA, San Benito County, CA
The radar
The San Francisco radar (KMUX), 103 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 10.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2090 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
901 WWUS76 KMTR 162238 NPWMTR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO CA 238 PM PST WED DEC 16 2015 ...FREEZING TEMPERATURES EXPECTED ONCE AGAIN TONIGHT ... CLEAR SKIES...LIGHT WINDS AND LOW DEW POINTS ALONG WITH A COLD AIRMASS ALREADY IN PLACE WILL ALLOW TEMPERATURES TO DROP RAPIDLY TONIGHT. TEMPERATURES ARE EXPECTED TO FALL TO NEAR FREEZING AND SLIGHTLY BELOW BY MIDNIGHT. THE COLDEST CONDITIONS WILL BE OVER THE SOUTHERN AND INLAND PORTIONS OF SAN BENITO AND MONTEREY COUNTIES. CAZ516>518-171000- /O.NEW.KMTR.FZ.W.0008.151217T0800Z-151217T1700Z/ SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO- SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST- MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING PINNACLES NATIONAL PARK- 238 PM PST WED DEC 16 2015 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST THURSDAY... THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST THURSDAY. * TEMPERATURE...RANGING FROM 26 TO 32 DEGREES FOR SEVERAL HOURS IN THE SOUTHERN SALINAS VALLEY AS WELL AS HIGHER TERRAIN ACROSS SOUTHERN MONTEREY AND SAN BENITO COUNTIES. * IMPACTS...TEMPERATURES THIS COLD CAN RESULT IN DAMAGE TO EXPOSED PIPES...CROPS AND SENSITIVE VEGETATION IS LIKELY. OUTDOOR PETS AND LIVESTOCK ARE AT RISK FOR HYPOTHERMIA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
1 follow-up statement
462 WWUS76 KMTR 171200 NPWMTR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO CA 400 AM PST THU DEC 17 2015 ...FREEZING TEMPERATURES EXPECTED ONCE AGAIN THIS MORNING... CLEAR SKIES...LIGHT WINDS AND LOW DEW POINTS ALONG WITH A COLD AIRMASS ALREADY IN PLACE WILL ALLOW TEMPERATURES FALL NEAR FREEZING. THE COLDEST CONDITIONS WILL BE OVER THE SOUTHERN AND INLAND PORTIONS OF SAN BENITO AND MONTEREY COUNTIES. CAZ516>518-171700- /O.CON.KMTR.FZ.W.0008.000000T0000Z-151217T1700Z/ SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO- SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST- MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING PINNACLES NATIONAL PARK- 400 AM PST THU DEC 17 2015 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING... * TEMPERATURE...RANGING FROM 26 TO 32 DEGREES FOR SEVERAL HOURS IN THE SOUTHERN SALINAS VALLEY AS WELL AS HIGHER TERRAIN ACROSS SOUTHERN MONTEREY AND SAN BENITO COUNTIES. * IMPACTS...TEMPERATURES THIS COLD CAN RESULT IN DAMAGE TO EXPOSED PIPES...CROPS AND SENSITIVE VEGETATION IS LIKELY. OUTDOOR PETS AND LIVESTOCK ARE AT RISK FOR HYPOTHERMIA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this freeze warning went out at Dec 16, 2:29 PM PST, 9 minutes earlier.
Area forecast discussion, Dec 16, 2:29 PM PST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
229 PM PST WED DEC 16 2015
.SYNOPSIS....ALTHOUGH WARMER IN MOST LOCATIONS BE PREPARED FOR
ANOTHER ROUND OF COLD TEMPERATURES TONIGHT. A FREEZE WARNING WILL
BE IN EFFECT LATE TONIGHT INTO THURSDAY MORNING FOR SOUTHERN
MONTEREY AND SAN BENITO COUNTIES. THERE IS A CHANCE OF LIGHT RAIN
IN THE NORTH BAY THURSDAY INTO FRIDAY. WIDESPREAD RAINFALL IS THEN
EXPECTED TO SPREAD ACROSS THE ENTIRE REGION LATE FRIDAY INTO
SATURDAY AS A FRONTAL BOUNDARY PUSHES THROUGH. UNSETTLED WEATHER
IS ANTICIPATED INTO NEXT WEEK.
&&
.DISCUSSION...AS OF 2:30 PM PST WEDNESDAY...MOSTLY SUNNY SKIES
AROUND THE AREA THIS AFTERNOON WITH TEMPERATURES CURRENTLY IN THE
MID 50S AT MOST LOCATIONS. COLD AIR REMAINS IN PLACE IN THE IN LAND
VALLEYS WHERE CURRENT TEMPERATURES REMAIN IN THE MID TO UPPER 40S.
SOME HIGH CLOUDS ARE ANTICIPATED TO WORK THEIR WAY INTO THE AREA
TONIGHT...MAINLY SAN JOSE AND NORTH. THESE HIGH CLOUDS WILL
INHIBIT THE RADIATIVE COOLING PROCESS PROMOTING SLIGHTLY WARMER
LOW TEMPERATURES OVERNIGHT TONIGHT COMPARED TO LAST NIGHT.
HOWEVER...DEW POINTS FROM AROUND THE LOCAL AREA ARE RANGING
BETWEEN -1 C TO ABOUT 2 C...SO TONIGHT WILL BE A CHILLY ONE. IN FACT
AREAS WHERE LITTLE TO NO HIGH CLOUDS ARE TONIGHT WILL SEE FREEZING
TEMPERATURES ONCE AGAIN. THEREFORE...HAVE ISSUED A FREEZE WARNING
FOR SOUTHERN MONTEREY AND SAN BENITO COUNTIES.
NOT MUCH HAS CHANGED OVER THE PAST 8 HOURS WITH THE SYNOPTIC SCALE
WEATHER PATTERN. THE CURRENT SATELLITE WATER VAPOUR IMAGE
CONTINUES TO SHOW A RIDGE OF HIGH PRESSURE OVER THE EASTERN
PACIFIC WITH MOISTURE PUSHING INTO THE PACIFIC NORTHWEST. THE LOW
PRESSURE SYSTEM CENTERED OVER MINNESOTA THIS MORNING HAS PUSHED
NORTHEAST TOWARDS CANADA. THE 1200Z ECMWF AND 1800Z GFS40 HAVE
INITIALIZED WELL WITH THESE SYNOPTIC SCALE WEATHER FEATURES AND
REMAIN IN GOOD AGREEMENT THROUGH ROUGHLY THE MIDDLE OF NEXT
WEEK.
BOTH MODELS CONTINUE TO SLIDE A WARM FRONT ACROSS NORTHERN
CALIFORNIA THURSDAY MORNING WHICH MAY BRING SOME LIGHT RAIN INTO
SONOMA COUNTY. A COLD FRONT WILL THEN SLIDE THROUGH THE ENTIRE CWA
FRIDAY WITH THE PARENT LOW PASSING OVER ON SATURDAY. ONCE THIS LOW
PRESSURE SYSTEM DEPARTS THE AREA A RIDGE OF HIGH PRESSURE BUILDS
OVER THE EASTERN PACIFIC PLACING OUR CWA UNDER MOIST NORTHWESTERLY
FLOW THROUGH AT LEAST TUESDAY. AT THIS POINT IT DOESN'T LOOK LIKE
ANY MAJOR IMPACTS WILL ACCOMPANY THIS UNSETTLED WEATHER PATTERN.
&&
.AVIATION...AS OF 10:00 AM PST WEDNESDAY... PREDOMINATELY VFR WITH
LIGHT WINDS. LOWERING CIGS AT THE END OF THE FORECAST PERIOD BUT
WILL REMAIN VFR.
VICINITY OF KSFO...VFR. HIGH CONFIDENCE.
SFO BRIDGE APPROACH...SIMILAR TO KSFO.
MONTEREY BAY AREA TERMINALS...VFR. HIGH CONFIDENCE.
&&
.MARINE...AS OF 09:59 AM PST WEDNESDAY...A LONG PERIOD NORTHWEST
SWELL HAS ENTERED THE COASTAL TODAY PRODUCING ENERGETIC SURF NEAR
HARBOR ENTRANCES...JETTIES AND THE SAN FRANCISCO BAR. MODERATE
SEAS WILL CONTINUE THROUGH THE END OF THE WORK WEEK WITH WEAKENING
WINDS. UNSETTLED WEATHER RETURNS OVER THE WEEKEND WITH INCREASING
WINDS AND SEAS.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TNGT...FREEZE WARNING...FREEZE WARNING LATE TONIGHT FOR SOUTHERN
MONTEREY AND SAN BENITO COUNTIES CAZ516>518
&&
PUBLIC FORECAST: LARRY
AVIATION: DRP
MARINE: DRP
VISIT US AT WWW.WEATHER.GOV/SANFRANCISCO
FOLLOW US ON FACEBOOK AND TWITTER AT:
WWW.FACEBOOK.COM/NWSBAYAREA
WWW.TWITTER.COM/NWSBAYAREAThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 8:09 AM PST | Beach Hazards Statement | MTR | Marin, Monterey, City and County of San Francisco, San Mateo, Santa Cruz, Sonoma | 10 hr |
Nearby
Freeze Warnings in California, 2015Every freeze warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.